Electronic Communications in Probability

Representation of non-Markovian optimal stopping problems by constrained BSDEs with a single jump

Marco Fuhrman, Huyên Pham, and Federica Zeni

Full-text: Open access

Abstract

We consider a non-Markovian optimal stopping problem on finite horizon. We prove that the value process can be represented by means of a backward stochastic differential equation (BSDE), defined on an enlarged probability space, containing a stochastic integral having a one-jump point process as integrator and an (unknown) process with a sign constraint as integrand. This provides an alternative representation with respect to the classical one given by a reflected BSDE. The connection between the two BSDEs is also clarified. Finally, we prove that the value of the optimal stopping problem is the same as the value of an auxiliary optimization problem where the intensity of the point process is controlled.

Article information

Source
Electron. Commun. Probab., Volume 21 (2016), paper no. 3, 7 pp.

Dates
Received: 18 February 2015
Accepted: 7 January 2016
First available in Project Euclid: 3 February 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1454514623

Digital Object Identifier
doi:10.1214/16-ECP4123

Mathematical Reviews number (MathSciNet)
MR3485372

Zentralblatt MATH identifier
1338.60118

Subjects
Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60] 60H10: Stochastic ordinary differential equations [See also 34F05]

Keywords
optimal stopping backward stochastic differential equations randomized stopping

Rights
Creative Commons Attribution 4.0 International License.

Citation

Fuhrman, Marco; Pham, Huyên; Zeni, Federica. Representation of non-Markovian optimal stopping problems by constrained BSDEs with a single jump. Electron. Commun. Probab. 21 (2016), paper no. 3, 7 pp. doi:10.1214/16-ECP4123. https://projecteuclid.org/euclid.ecp/1454514623


Export citation

References

  • [1] Becherer, D.: Bounded solutions to backward SDE’s with jumps for utility optimization and indifference hedging. Ann. Appl. Probab. 16 (4), (2006), 2027–2054.
  • [2] Bensoussan, A. and Lions, J.-L.: Applications des inéquations variationnelles en contrôle stochastique. Dunod, Paris, 1978. Méthodes Mathématiques de l’Informatique, No. 6.
  • [3] Elie, R. and Kharroubi, I.: Probabilistic representation and approximation for coupled systems of variational inequalities. Statist. Probab. Lett. 80 (17-18), (2010), 1388–1396.
  • [4] Elie, R. and Kharroubi, I.: Adding constraints to BSDEs with jumps: an alternative to multidimensional reflections. ESAIM Probab. Stat. 18, (2014), 233–250.
  • [5] Elie, R. and Kharroubi, I.: BSDE representations for optimal switching problems with controlled volatility. Stoch. Dyn. 14 (3), (2014), 1450003 (15p).
  • [6] El Karoui, N., Nguyen, D. H. and Jeanblanc-Picqué, M.: Compactification methods in the control of degenerate diffusions: existence of an optimal control. Stochastics 20 (3), (1987), 169–219.
  • [7] El Karoui, N., Kapoudjian, C., Pardoux, E., Peng, S. and Quenez, M. C.: Reflected solutions of backward SDE’s, and related obstacle problems for PDE’s. Ann. Probab. 25 (2), (1997), 702–737.
  • [8] Fuhrman M. and Pham, H.: Randomized and backward SDE representation for optimal control of non-Markovian SDEs. Ann. Appl. Probab. 25 (4), (2015), 2134–2167.
  • [9] Gyöngy I. and Šiška, D.: On randomized stopping. Bernoulli, 14 (2), (2008), 352–361.
  • [10] Jacod, J.: Multivariate point processes: predictable projection, Radon-Nikodým derivatives, representation of martingales. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 31, (1974/75), 235–253.
  • [11] Kharroubi, I., Langrené, N. and Pham, H.: A numerical algorithm for fully nonlinear HJB equations: an approach by control randomization. Monte Carlo Methods Appl. 20 (2), (2014), 145–165.
  • [12] Kharroubi, I., Langrené, N. and Pham, H.: Discrete time approximation of fully nonlinear HJB equations via BSDEs with nonpositive jumps. Ann. Appl. Probab. 25 (4), (2015), 2301–2338.
  • [13] Kharroubi, I., Ma, J., Pham, H. and Zhang, J.: Backward SDEs with constrained jumps and quasi-variational inequalities. Ann. Probab. 38 (2), (2010), 794–840.
  • [14] Kharroubi I. and Pham, H.: Feynman-Kac representation for Hamilton-Jacobi-Bellman IPDE. Ann. Probab. 43 (4), (2015), 1823–1865.
  • [15] Krylov, N. V.: Controlled diffusion processes. Translated from the Russian by A. B. Aries. Springer-Verlag, New York-Berlin, 1980. Volume 14 of Applications of Mathematics.
  • [16] Liang, G.: Stochastic control representations for penalized backward stochastic differential equations. SIAM J. Control Optim. 53 (3), (2015), 1440–1463.